Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Eczema on hands, welts on arms, diagnosed as atopic dermatitis, taken Kenalog injections. How long can I continue to take it?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
Hello Doctor, I am a 57 year old male, 5'8", 185 lbs, in good health, happy, good shape, eat well, exercise, taking 10 mg symvastatin to lower cholesterol and 1/2 the suggested dosage of flonase daily to control minor allergies. First symptoms of weird new eczema on hands initially, then to arms and then some on legs, appeared Aug 2011. Local doctor thought maybe hives. Hands got bad and welts on arms developed. Clobetasol topically did not work. Referred to dermatologist that diagnosed as atopic dermatitis. Have had 4 treatments of 80 ml each time of kenalog inections (in the upper arm) since Oct 2011. The symptoms go away and then return. Welts have begun to appear again (they itch), last shot was 4 weeks ago.
4 questions please: How long can I continue to get the kenalog shots before it becomes dangerous? Would you lower the dosage and to how much, how often? Would the shots in the butt be more beneficial than in the arm? Any other suggested treatment? Thank you! D. XXXXXXX
Posted Tue, 22 May 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 1 hour later
hello Mr XXXXXXX

thanks for writing in,

As you already may know, atopic dermatitis is a chronic skin condition with remitting and relapsing course.

More than the treatment, it is the skin care that has a long term beneficial effect.

I will answer your queries one by one,

1.How long can I continue to get the kenalog shots before it becomes dangerous?
There is no fixed guideline for this. We try to keep steroids to a minimum, perhaps 2-3 shots of kenalogue consecutively is the most one goes (can be given again after a reasonable gap). However it is given only to control acute symptoms. The injections are not curative.

2. Would you lower the dosage and to how much, how often?
I would surely lower the dose rather stop it altogether. Steroid sparing agents like azathioprine is worth discussing with your dermatologist as it is much safer than steroids.

3.Would the shots in the butt be more beneficial than in the arm?- No.

4.Any other suggested treatment?- Think about azathioprine. Discuss with your dermatologist.

Skin care:

avoid hot water baths
avoid direct contact with woolens
use glycerine soaps only (no antispetic soaps)
Keep your skin mositurized and hydrated at all times.

I hope I have answered your queries.

If you have any further questions, please feel free to ask me

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor